Format

Send to

Choose Destination
J Clin Gastroenterol. 2000 Oct;31(3):250-3.

Cetirizine-induce cholestasis.

Author information

1
Division of Gastroenterology and Hepatology, Mayo Clinic, Rochester, Minnesota 55905, USA.

Abstract

Cetirizine, a human metabolite of hydroxyzine, is a selective H1-receptor antagonist currently approved for the treatment of seasonal allergic rhinitis, perennial allergic rhinitis, and chronic urticaria. In U.S. clinical trials, transient reversible hepatic transaminase elevations were observed in <2% of patients during cetirizine therapy. We report a case of cetirizine-induced cholestasis in a 28-year-old man with no previous hepatobiliary disease after a 2-year period of taking cetirizine on a daily basis. The treatment of this patient included the use of ursodeoxycholic acid, as well as hydroxyzine, for symptomatic relief of pruritus. In light of the patient's clinical and biochemical improvement while using hydroxyzine, it appears that the hepatic metabolism of hydroxyzine to metabolites, including cetirizine, is not involved in the pathogenesis of this particular case of drug-induced hepatotoxicity. Cetirizine should be considered as a potential cause of drug-induced cholestasis.

PMID:
11034010
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center